There have been concerns raised by patients and regulatory agencies regarding serious psychiatric adverse effects associated with 5α-reductase inhibitors.Objective
To determine if there is an increased risk of suicide, self-harm, or depression among older men starting a 5α-reductase inhibitor for prostatic enlargement.Design, Setting, and Participants
A population-based, retrospective, matched cohort study using linked administrative data for 93 197 men ages 66 years or older (median [IQR] age, 75 [70-80] years) in Ontario, Canada, who initiated a new prescription for a 5α-reductase inhibitor during the study period (2003 through 2013). Participants were matched (using a propensity score that included 44 of our 96 covariates that included medical comorbidities, medication usage, and health care system utilization) to an equal number of men not prescribed a 5α-reductase inhibitor.Exposures
Duration of finasteride or dutasteride usage.Main Outcomes and Measures
Suicide. Secondary outcomes were self-harm and depression.Results
Men who used 5α-reductase inhibitors were not at a significantly increased risk of suicide (HR, 0.88; 95% CI, 0.53-1.45). Risk of self-harm was significantly increased during the initial 18 months after 5α-reductase inhibitor initiation (HR, 1.88; 95% CI, 1.34-2.64), but not thereafter. Incident depression risk was elevated during the initial 18 months after 5α-reductase inhibitor initiation (HR, 1.94; 95% CI, 1.73-2.16), and continued to be elevated, but to a lesser degree, for the remainder of the follow-up period (HR, 1.22; 95% CI, 1.08-1.37). The absolute increases in the event rates for these 2 outcomes were 17 per 100 000 patient-years and 237 per 100 000 patient-years, respectively. The type of 5α-reductase inhibitor (finasteride or dutasteride) did not significantly modify the observed associations with suicide, self-harm, and depression.Conclusions and Relevance
In a large cohort of men ages 66 years or older, we did not demonstrate an increased risk of suicide associated with 5α-reductase inhibitor use. However, the risk of self-harm and depression were increased compared with unexposed men. This is in keeping with postmarketing experience and patient concerns, and discontinuation of the medication in these circ umstances may be appropriate.